Alert archive / Kansas / Areal Flood Warnings in 2014
Areal Flood Warning 21, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Jul 10, 2014, 7:33 AM CDT for Ellis County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2014, 7:33 AM CDT (12:33 UTC)
- Expired
- Jul 10, 2014, 1:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 573 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
996 WGUS43 KDDC 101233 FLWDDC BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 733 AM CDT THU JUL 10 2014 KSC051-101830- /O.NEW.KDDC.FA.W.0021.140710T1233Z-140710T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELLIS KS- 733 AM CDT THU JUL 10 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WARNING FOR SMALL STREAMS IN... CENTRAL ELLIS COUNTY IN CENTRAL KANSAS... * UNTIL 130 PM CDT * AT 731 AM CDT FLOODING WAS REPORTED OVER ROADWAYS ABOUT 2 1/2 MILES NORTH OF CATHERINE. RADAR ESTIMATED OVER 6 INCHES OF RAINFALL FROM OVERNIGHT STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 3908 9933 3907 9913 3894 9916 3895 9929 $$ KRUSE
1 follow-up statement
898 WGUS83 KDDC 101833 FLSDDC FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 133 PM CDT THU JUL 10 2014 KSC051-101842- /O.EXP.KDDC.FA.W.0021.000000T0000Z-140710T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELLIS KS- 133 PM CDT THU JUL 10 2014 ...THE FLOOD WARNING HAS EXPIRED FOR SMALL STREAMS IN CENTRAL ELLIS COUNTY... NO ADDITIONAL FLOODING HAS BEEN REPORTED ACROSS NORTHEASTERN ELLIS COUNTY. LAT...LON 3908 9933 3907 9913 3894 9916 3895 9929 $$ UMSCHEID
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 10, 6:34 AM CDT, 59 minutes earlier.
Area forecast discussion, Jul 10, 6:34 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 634 AM CDT Thu Jul 10 2014 ...Updated for Aviation... .SHORT TERM...(Today and tonight) ISSUED AT 359 AM CDT THU JUL 10 2014 A weak shortwave trough was progressing southeastward across the central plains early this morning. Just ahead of this feature, low to mid level frontogenesis and warm/moist advection has resulted in thunderstorms with heavy rain across parts of central and south central Kansas. This feature will be moving southeastward and away from western Kansas today. In the wake of this feature, upper level ridging will develop across western Kansas by later this afternoon. Zonal mid level flow across the Rockies from northern Kansas northward will result in lee troughing that will extend as far south as Texas. A very warm plume of air up though 700mb from the southern high plains will advect into southwestern Kansas during the day. However, as the early morning storm cluster progresses from southern Kansas into Oklahoma, an outflow boundary will be situated from central Oklahoma into northwestern Oklahoma to around Dodge City and Ness City by noon. During the afternoon, the models advertise this boundary to get shunted to the east by southwesterly momentum associated with the lee trough. However, sometimes the models are not strong enough with low level cold pools left over by convection. Therefore, I opted to lower the high temperatures by several degrees along a Hays to Pratt line and eastward. The NAM continues to be too hot for daytime highs in the warm sector. This model does very well in dry regimes; however, given all the rain that has occurred over the past month or so, it is not performing as well. Despite the 100+F readings in the NAM for Dodge City and Garden City for today, current thinking is that we may end up just shy of 100F, assuming the outflow boundary is east of Dodge City. With upper level ridging and mid level warming, any thunderstorms that develop along this outflow boundary will be very isolated, and there may be no thunderstorms at all. Storm chances were kept below 15%. Thunderstorms are not expected tonight given the upper level ridging and since the 700mb warm plume will have advected well into eastern Kansas by this time. Low temperatures will be held up into the upper 60s to lower 70s by persistent southerly winds. .LONG TERM...(Friday through Wednesday) ISSUED AT 239 AM CDT THU JUL 10 2014 For Friday into Sunday, a broad area of upper level high pressure begins to weaken ahead of a strong upper level low moving southward from Central Canada and into the Upper Midwest. Weak surface low pressure will continue in far western Kansas then move slowly into central Kansas by Sunday. Some moisture convergence along the trough may be enough to set off a few thunderstorms mainly far west on Friday then a slight chance into much of western Kansas into Sunday. High temperatures will be warm and around 100 on Friday, and mid to upper 90s Saturday, then low to mid 90s for Sunday. Overnight lows will continue mild and in the low to mid 70s into Sunday morning. For Monday into mid week next week, the upper level low and associated cold upper trough will continue to build southward into the Upper Midwest and Central Plains with a cooling trend. Highs cool from around 90 on Monday into the 70s and 80s for Tuesday into Wednesday. Some small chances for thunderstorms continue with the best chances with and behind a cold front on Monday night and Tuesday. Overnight lows look to be in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 625 AM CDT THU JUL 10 2014 An outflow boundary from last nights convection has spread westward past the KGCK terminal with southeast winds of 15-25kt at KDDC and lighter winds at KHYS. Southeast winds will become southerly at 20-30kt with a warm front passage aft 19-20Z at KGCK and KDDC and by around midnight at KHYS. A few storms may develop along the warm front between Dodge City and Hays in the late afternoon or evening, but widespread storms are not expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 98 71 98 72 / 10 10 10 10 GCK 100 70 99 71 / 0 0 10 20 EHA 101 69 97 71 / 0 0 10 20 LBL 102 70 99 72 / 0 0 10 10 HYS 87 72 99 73 / 10 10 20 20 P28 92 72 98 75 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Kruse AVIATION...Kruse
Hazardous weather outlook, Jul 10, 5:09 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CDT THU JUL 10 2014 KSZ030-031-043>046-061>066-074>081-084>090-111100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CDT THU JUL 10 2014 /409 AM MDT THU JUL 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE VARYING CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH WEDNESDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE MONDAY AFTERNOON AND EVENING. IT IS TOO EARLY TO TELL WHETHER THE STORMS MONDAY EVENING WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Jul 10, 1:34 AM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 134 AM CDT THU JUL 10 2014 KSZ031-046-100715- ELLIS-RUSH- 134 AM CDT THU JUL 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND NORTHEASTERN RUSH COUNTIES... AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ANTONINO...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. PERIODS OF VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS WHICH MAY RESULT IN PONDING OF WATER. LAT...LON 3913 9903 3854 9903 3869 9943 3914 9940 TIME...MOT...LOC 0634Z 273DEG 11KT 3877 9932 18
Local storm report, Jul 10, 2:19 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
219 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 5 SW SHAFFER 38.42N 99.15W
07/09/2014 M0.88 INCH RUSH KS PUBLIC
&&
06Local storm report, Jul 10, 4:23 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT THU JUL 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL 5 SSW ELLIS 38.87N 99.59W
07/10/2014 M1.50 INCH ELLIS KS PUBLIC
THE REPORT CAME IN THROUGH TWITTER
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:31 PM CDT | Special Weather Statement | DDC | Pawnee, Rush, Stafford | 44 min |
| Jul 9, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush, Stafford | 41 min |
| Jul 10, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 54 min |
| Jul 10, 12:27 AM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| Jul 10, 12:42 AM CDT | Flash Flood Warning | DDC | Ellis, Rush | 3 hr |
| Jul 10, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Jul 10, 1:34 AM CDT | Special Weather Statement | DDC | Ellis | 41 min |
| Jul 10, 2:00 AM CDT | Flash Flood Warning | DDC | Stafford | 3 hr |
Nearby
Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.